Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 118, NWS Morristown, TN

June 28, 20184 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 28, 2018, 8:42 AM CDT for 4 counties in Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2018, 8:42 AM CDT (13:42 UTC)
Expired
Jun 28, 2018, 9:45 AM CDT
In force
63 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bledsoe County, TN, Hamilton County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2274 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.4
Supercell composite
11.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:36 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 28, 2:36 AM CDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
336 AM EDT Thu Jun 28 2018

.SHORT TERM...(Today through Friday)...
Convection lined up from western KY to east TN this morning will
bring a wet start to the day. But high pressure will begin to
build in behind the departing H5 trough, and we expect to see
convective activity diminish from north to south this afternoon
and evening. For Friday, convection will be diurnally-driven and
mainly confined to higher elevations of the mountains and Plateau.
Temperatures will be well above normal Fri-Sun.

.LONG TERM (Friday Night through Wednesday)...
The upper level ridge axis will be just to the west to start the
long-term period. The ridge axis will move over the area Friday
night into Saturday morning. With this, there will be some weak
moisture return by Saturday afternoon. The best moisture on
Saturday will be across the southern half of the forecast area and
have around 20-30% chances for afternoon showers and storms with
dry conditions further to the north. Saturday will be the hottest
day of the long-term forecast with highs in the upper 80s to low
90s for most locations.

The ridge begins to break down late Saturday night into Sunday as an
upper level trough moves into the Upper Mississippi River Valley and
eventually the Great Lakes region by Sunday. At the surface, there
will be a front associated with the upper level trough. Moisture
will continue to increase across the area with southwesterly flow
throughout much of the atmosphere. Afternoon showers and storms will
be more widespread on Sunday and Monday. The front to the north will
slow and stall early next week as the trough races off to the
northeast and the ridge tries to become established. For now, it
looks as though the front will stall to the north across Ohio River
Valley keeping highs in the upper 80s to low 90s for most locations.
Also, expect numerous to widespread diurnally driven showers and
storms each afternoon next week. Overall, expect this to continue
into Wednesday on the 4th of July.
&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  71  91  73 /  60  20  20  20
Knoxville McGhee Tyson Airport, TN  86  69  91  72 /  60  10  10   0
Oak Ridge, TN                       86  70  92  72 /  60  10  10   0
Tri Cities Airport, TN              85  65  90  67 /  40  10  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.

&&

GC/MA
Hazardous weather outlook, Jun 28, 2:39 AM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 AM EDT Thu Jun 28 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
339 AM EDT Thu Jun 28 2018 /239 AM CDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Additional showers and thunderstorms are expected once again
across the region. A few of these storms may become strong or
severe, producing damaging winds, hail and heavy rainfall with
localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Jun 28, 7:06 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 AM EDT THU JUN 28 2018

NCZ060-TNZ067-068-071-072-083>087-100>102-281300-
Cherokee NC-Blount Smoky Mountains TN-Northwest Monroe TN-Rhea TN-
West Polk TN-East Polk TN-Roane TN-Loudon TN-NW Blount TN-
Southeast Monroe TN-Bradley TN-Meigs TN-McMinn TN-
806 AM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE...LOUDON...
NORTHEASTERN BRADLEY...POLK...MEIGS...MCMINN...SOUTHERN BLOUNT...
MONROE AND SOUTHEASTERN ROANE COUNTIES UNTIL 900 AM EDT...

At 806 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenoir City to 9 miles west of Charleston.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cleveland, Oak Ridge, Athens, Lenoir City, Kingston, Sweetwater,
Loudon, Madisonville, Decatur, Benton, Ducktown, Etowah, Charleston,
East Cleveland, Englewood, Vonore, Greenback, Friendsville, Tellico
Plains and Niota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8465 3526 8496 3528 8494 3536 8497
      3538 8500 3538 8503 3592 8443 3556 8375
      3552 8383 3552 8388 3547 8392 3546 8396
      3541 8402 3537 8401 3535 8404 3531 8404
      3524 8401 3522 8397 3499 8424
TIME...MOT...LOC 1206Z 311DEG 32KT 3582 8434 3533 8491

DH
Local storm report, Jun 28, 7:25 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLOOD            WARTBURG                36.10N 84.59W
06/28/2018                   MORGAN             TN   911 CALL CENTER

            SEVERAL ROADS FLOODED ACROSS THE COUNTY.

&&

PWARREN
Local storm report, Jun 28, 7:26 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLASH FLOOD      WARTBURG                36.10N 84.59W
06/28/2018                   MORGAN             TN   911 CALL CENTER

            SEVERAL ROADS FLOODED ACROSS THE COUNTY.

&&

PWARREN
Special weather statement, Jun 28, 8:02 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
902 AM EDT THU JUN 28 2018

TNZ083>085-281345-
Rhea TN-Meigs TN-McMinn TN-
902 AM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RHEA...CENTRAL MEIGS AND
CENTRAL MCMINN COUNTIES UNTIL 945 AM EDT...

At 901 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Dayton, moving southeast at 25 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Athens, Dayton, Decatur, Englewood, Niota, Calhoun, Riceville,
Evensville, Hillsview, Clear Water and Old Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3529 8473 3529 8474 3556 8511 3571 8496
      3546 8447 3527 8464 3527 8467 3525 8469
TIME...MOT...LOC 1301Z 306DEG 22KT 3559 8497

DH
Special weather statement, Jun 28, 8:23 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
923 AM EDT THU JUN 28 2018

TNZ082>084-099-281430-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
923 AM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...BLEDSOE...
WEST CENTRAL MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 1030 AM
EDT/930 AM CDT/...

At 923 AM EDT/823 AM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Spencer, moving southeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Pikeville, Soddy-Daisy, Graysville, Sale Creek, Palio, Fall
Creek Falls State Park, Brayton, Mount Crest, Old Cumberland and Flat
Top Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3554 8544 3557 8542 3570 8528 3547 8489
      3526 8510
TIME...MOT...LOC 1323Z 310DEG 18KT 3564 8538

DH
Local storm report, Jun 28, 8:25 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
925 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     TSTM WND DMG     6 N DECATUR             35.61N 84.79W
06/28/2018                   RHEA               TN   911 CALL CENTER

            MULTIPLE TREES DOWN.

&&

PWARREN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:12 PM CDTFlash Flood WarningMRXMcMinn, Meigs, Rhea2 hr
Jun 27, 7:15 PM CDTSpecial Weather StatementMRXHamilton45 min
Jun 27, 7:24 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs51 min
Jun 28, 2:51 AM CDTSpecial Weather StatementMRXBlount39 min
Jun 28, 3:43 AM CDTSpecial Weather StatementMRXKnox47 min
Jun 28, 3:55 AM CDTSpecial Weather StatementMRXMorgan50 min
Jun 28, 4:02 AM CDTAreal Flood AdvisoryMRXMorgan3 hr
Jun 28, 4:30 AM CDTSpecial Weather StatementMRXRhea45 min
Jun 28, 4:39 AM CDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
Jun 28, 4:43 AM CDTSpecial Weather StatementMRXBlount, Grainger, Jefferson, Sevier47 min
Jun 28, 4:46 AM CDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane, Scott44 min
Jun 28, 5:15 AM CDTSevere Thunderstorm WarningMRXBlount, Sevier45 min
Jun 28, 5:17 AM CDTSevere Thunderstorm WarningMRXMeigs, Rhea28 min
Jun 28, 5:28 AM CDTFlash Flood WarningMRXMorgan6 hr
Jun 28, 5:33 AM CDTSpecial Weather StatementMRXLoudon, Roane42 min
Jun 28, 5:52 AM CDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea3 hr
Jun 28, 5:54 AM CDTSpecial Weather StatementMRXMonroe36 min
Jun 28, 6:05 AM CDTAreal Flood AdvisoryMRXBlount, Sevier3 hr
Jun 28, 6:06 AM CDTAreal Flood AdvisoryMRXLoudon, Roane3 hr
Jun 28, 6:10 AM CDTSpecial Weather StatementMRXBledsoe35 min
Jun 28, 6:48 AM CDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea42 min
Jun 28, 7:06 AM CDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Monroe, Polk54 min
Jun 28, 7:41 AM CDTFlash Flood WarningMRXLoudon, Roane3 hr
Jun 28, 7:51 AM CDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Monroe, Polk54 min
Jun 28, 8:02 AM CDTSpecial Weather StatementMRXMcMinn, Meigs, Rhea43 min
Jun 28, 8:08 AM CDTAreal Flood AdvisoryMRXMcMinn, Monroe, Polk3 hr
Jun 28, 8:20 AM CDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea3 hr
Jun 28, 8:23 AM CDTSpecial Weather StatementMRXBledsoe67 min
Jun 28, 8:33 AM CDTFlash Flood WarningMRXBlount, Sevier117 min
Jun 28, 8:52 AM CDTSpecial Weather StatementMRXPolk53 min
Jun 28, 8:59 AM CDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk61 min
Jun 28, 9:07 AM CDTFlash Flood WarningMRXBledsoe, Rhea113 min
Jun 28, 9:15 AM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Sequatchie60 min
Jun 28, 9:27 AM CDTFlash Flood WarningMRXMcMinn, Meigs, Monroe, Polk3 hr
Jun 28, 9:45 AM CDTSpecial Weather StatementMRXBradley15 min
Jun 28, 9:49 AM CDTAreal Flood AdvisoryMRXBradley, Hamilton, Polk, Sequatchie3 hr
Jun 28, 10:14 AM CDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie61 min
Jun 28, 10:59 AM CDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie3 hr
Jun 28, 11:09 AM CDTSevere Thunderstorm WarningMRXMarion36 min
Jun 28, 11:57 AM CDTSevere Thunderstorm WarningMRXMarion33 min
Jun 28, 12:39 PM CDTFlash Flood WarningMRXMarion90 min
Jun 28, 6:02 AM CDTSpecial Weather StatementMRXSwain28 min
Jun 28, 9:56 AM CDTSpecial Weather StatementMRXCherokee64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.